New Jersey, 2007

Heavy Rain in New Jersey, July 23, 2007

July 23, 2007 · NWS PHI · 6 events in 6 counties and zones

A band of heavy rain caused by an inverted trof associated with a low pressure system that developed southeast of the state fell across northern New Jersey during the morning and afternoon on the 23rd. Storm totals within this band averaged two to three inches and caused poor drainage flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A band of heavy rain caused by an inverted trof associated with a low pressure system that developed southeast of the state fell across northern New Jersey during the morning and afternoon on the 23rd. Storm totals within this band averaged two to three inches and caused poor drainage flooding. The band extended from the Warren/Sussex County border southwest through southern Morris County and northern Somerset County as well as across northeast Middlesex County and the northern half of Monmouth County. The worst reported roadway flooding occurred along New Jersey State Route 36 in Middletown (Monmouth County). The heavy rain caused lane closures on the roadway.

Actual storm totals included 3.34 inches in Keansburg (Monmouth County), 2.76 inches in Walpack (Sussex County), 2.73 inches in Middletown (Monmouth County), 2.53 inches in Randolph (Morris County), 2.45 inches in Hackettstown and Hope (Warren County), 2.44 inches in Blairstown (Warren County), 2.41 inches in Basking Ridge (Somerset County), 2.31 inches in Hopatcong (Sussex County), 2.29 inches in Wharton (Morris County), 2.28 inches in Parsippany (Morris County), 2.22 inches in Pequest (Warren County) and 1.59 inches in East Brunswick (Middlesex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 2:53 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 2:53 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 AM EDT MON JUL 23 2007

.SYNOPSIS...
SLIGHT DIFFERENCE THIS MORNING WHERE EXACTLY AN OFFSHORE LOW WILL
END UP BY LATE TODAY. AN UPPER LOW, OVER MIDDLE APPALACHIANS, AND
HIGH PRESSURE OFF SHORE WILL FORCE A WEAK LOW NORTH THEN NORTHWEST
TODAY ACCOMPANIED BY A PERIOD OF QUICK MOVING RAIN WHICH COULD BE
HEAVY AT TIMES. THE UPPER LOW WILL REMAIN OVER THE REGION FOR THE
NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS WE GET CLOSER TO THE RAIN EVENT SOME THINGS ARE BEGINNING TO TAKE
SHAPE. THE DRY AIR IN THE UPPER LEVELS ON SUNDAY, WHICH EXTENDED
DOWN TO WESTERN NORTH CAROLINA HAS CONTINUED FARTHER SOUTH THIS
MORNING AND HAS BOTTOMED OUT OVER THE SOUTHERN NORTH CAROLINA COAST
AND BEGINNING TO CURVE NORTH, SOUTH OF THE DEVELOPING LOW FARTHER
NORTH ALONG THE NORTH CAROLINA COAST. BY MID DAY SUNDAY, THE UPPER
LEVEL MOISTURE ON THE WATER VAPOR HAS BECOME NEGATIVELY TILTED AT
THIS HOUR AND FEEDING NORTHWEST OVER THE MID ATLANTIC STATES. THE
AREA OF MOISTURE IS WELL ALIGNED WITH THE RADAR ECHOES ON KAKQ 88D
WHICH IS ALSO SHOWING A MORE NORTHWEST DIRECTION. ALSO IMPORTANT IS
THE OTHER MOISTURE SOURCE, 36.8/71.1 WITH SOME LIGHTNING STRIKES,
THAT SHOULD ALSO BEGIN TO TURN MORE NORTH NORTHWEST TODAY. THIS WOULD
BODE WELL WITH THE NAM AND THE BULLS EYE OVER NJ. WITH THE DRY AIR
ALREADY AT THE BASE OF THE SFC LOW AT THE COAST, THIS SYSTEM IS
GOING TO MOVE RATHER QUICKLY AND THE RAIN, ALTHOUGH HEAVY, WILL MOVE
THROUGH VERY QUICKLY BY THIS EVENING.

THE GFS IS NOT SHOWING AS MUCH A DRY SLOT AS IS THE NAM BY 00Z SO
SOMEWHAT INCLINED TO LEAN TOWARD THE NAM FOR THE EARLY PART OF THE
FORECAST.

SO THE FORECAST TODAY IS GOING TO BE A DETERIORATING ONE, AND ON THE
CHILLY SIDE WITH THE SFC WIND TRAJECTORY COMING FROM THE OCEAN WHICH
IS IN THE 65 TO 70 DEGREE RANGE NEARSHORE. OUR 88-D IS SHOWING SOME
ADVANCED PRECIPITATION AT THIS TIME, JUST APPROACHING THE SOUTHERN
DELAWARE BORDER AND OUT OVER THE WATER.

TEMPERATURE-WISE IT IS GOING TO BE A CHILLY DAY BY JULY STANDARDS.
EARLIER FORECAST HAS 70S THROUGHOUT BUT SOME NEW GUIDANCE SUGGESTING
SOME 60S, WHICH FOR SOME AREAS IS WHAT THE NORMAL MIN IS IN JULY
THE COLD TEMPERATURES WILL FURTHER ADD TO A COOLER THAN NORMAL JULY
SO FAR.

RAINFALL TODAY WILL BE HEAVY WITH THE PWS FROM THE NAM 1.5 WESTERN
DELAWARE VALLEY TO 2.0 OVER TO THE NJ COAST AND THE K-VALUES FROM 30
TO 36 INTERIOR NJ. THE WETTER NAM IS GIVING QPF CATEGORIES OF 5 IN
NORTHERN ZONES. MAYBE PUTTING ALL EGGS IN ON BASKET BUT HARD TO
IGNORE THE OBSERVED DATA THIS MORNING. AKQ RADAR SHOWING SOME 50+
DBZS APPROACHING COASTAL MARYLAND.

WILL BE INITIALLY ADDRESSING THE UPCOMING WEATHER IN THE HAZARDOUS
WEATHER OUTLOOK(PHLHWOPHI) AND THEN POSSIBLY ISSUE SPECIAL WEATHER
STATEMENTS AS THE EVENT GETS A LITTLE CLOSER.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
THE SURFACE LOW AND RAIN MOVE OFF TO THE NORTH BY TUESDAY AND SKIES
BECOME HUMID AND ITLL BE WARM AS THE DRY AIR ALLOWS FOR SOME
SUNSHINE ON TUESDAY. THIS THE TWO MODELS AGREE ON. THE UPPER LOW
WILL BE FAR ENOUGH WEST AT THIS TIME TO KEEP PRECIPITATION OVER THE
OTHER SIDE OF THE APPALACHIANS AS A SERIES OF SHORT WAVES DIG DOWN
FROM THE WESTERN GREAT LAKES. THE TEMPERATURE ON TUESDAY WILL
RECOVER INTO THE MUGGY 80S. ANY PRECIPITATION LIKELY TO BE GENERATED
BY SOME OLD OUTFLOW BOUNDARIES COMING AT US FROM EVERY-WHICH WAY
INCLUDING SOME INFLUENCE FROM THE SEA BREEZE. SURFACE WINDS SWING
ALL THE WAY AROUND TO THE WEST AND SOUTHWEST THEREFORE DEWPOINTS
WILL BEGIN TO RISE BUT STILL ONLY IN THE MID 60S. LOWS INTO THE 60S
AT NIGHT AND DO EXPECT SOME PATCHY FOG TO FORM WITH LITTLE SPREAD
BETWEEN T/TD.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WHERE DO WE GO FROM HERE? ONE THING IS FOR SURE, CLOSED UPPER LOWS
JUST MEAN THE WEATHER WILL BE UNSETTLED AS LONG IT IT REMAINS IN THE
AREA. UNSETTLED IN CASE MEANS WELL HAVE SHOWERS AND THUNDERSTORMS
BUT THE QUESTION IS THE AREA AND LONGEVITY OF THEM. SAFE TO KEEP A
MENTION OF AT LEAST SLIGHT CHANCE SINCE THE UPPER LOW AND
THERMODYNAMIC TRIGGER SUFFICIENT TO PROVIDE INGREDIENTS FOR
DEVELOPING SHOWERS.

WE BID ADIEU TO THE UPPER LOW BY THE END OF THE WEEK, BUT THE UPPER
LINGERS FOR MUCH OF THE REMAINDER OF JULY. THERE IS A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS THIS COMING WEEKEND WITH SCATTERED SHOWERS
INTO TUESDAY. WE FINALLY LOOSE THE WEST TO NORTHWEST FLOW THEN OUR
SIGHTS ARE SET FOR A STRENGTHENING UPPER RIDGE WHICH WILL SPREAD
EAST AND BRING SOME MUCH HOTTER TEMPERATURES FOR THE BEGINNING OF
JULY.

OUT TEMPERATURES THROUGH THE LONG TERM REMAIN IN THE 80S AND LOWS AT
NIGHT INTO THE 70S...NEITHER THAT FAR FROM THE CLIMO.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL EARLY, BEFORE DETERIORATING.  MVFR AND
IFR CIGS ARE LIKELY LATER THIS MORNING AS PRECIP ASSOCIATED WITH A
COASTAL LOW MOVES ONSHORE.  BY TONIGHT, CONDITIONS WILL IMPROVE TO
MVFR/VFR AS THE AREA OF HEAVIEST AND MOST PERSISTENT RAIN MOVES
AWAY.

VFR CONDITIONS WILL RETURN TUESDAY THROUGH WEDNESDAY, WITH ONLY
SMALL CHANCES OF PRECIP.

&&

.MARINE...
SEAS WERE RUNNING AOA 6 FT AT BUOY 44009 AND WAVEWATCH LOOKS
REASONABLE.  EXPECT WINDS TO INCREASE THIS AFTERNOON AS THE COASTAL
LOW MOVES WWD, BUT THERE IS STILL SOME UNCERTAINTY AS TO ITS TRACK
AND PATH, WITH THE GFS BEING MUCH WEAKER, DRIER AND QUICKER.

HAVE EXTENDED SCA TO 06Z TONIGHT.  WINDS ARE FCST TO DECREASE
SOMEWHAT AFTER 00Z, BUT SEAS MAY REMAIN AOA CRITERIA FOR A FEW MORE
HOURS.  AGAIN, ULTIMATELY, WHETHER THIS MATERIALIZES WILL BE
DEPENDENT ON THE TRACK OF THE LOW.

&&

.CLIMAT...
SO FAR AT PHL THIS JULY WE HAVE HAD 5 DAYS 90 OR ABOVE. WE COULD
REACH CLOSE TO 90 MAYBE TWO OR THREE MORE TIMES IN JULY. IF NOT WE
END WITH 5 IF WE DO HAVE MORE, WE END WITH 8. OUR HIGHEST
TEMPERATURE SO FAR THIS JULY 96. HERE IS A LOOK AT THE LAST 4
JULYS...

YEAR        NUMBER OF DAYS 90 OR ABOVE              HIGHEST TEMPERATURE

2003                12                                  95
2004                3                                   93
2005                12                                  98
2006                13                                  98

THE MOST DAYS 90 OR ABOVE IN JULY AT PHL 21 1995-1988-1952
THE FEWEST DAYS OF 90 OR ABOVE           0  1996-1906-1891

CONSECUTIVE DAYS OF 90 OR HIGHER 17 - JULY 20 THROUGH AUGUST 5

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 AM EDT TUESDAY FOR ANZ431-450>455.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM/CLIMAT/EBERWINE
AVIATION/MARINE...NIERENBERG
Hazardous weather outlook, Jul 23, 3:06 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 AM EDT MON JUL 23 2007

ANZ430-DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-
021-PAZ054-055-060>062-067>071-240815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-CUMBERLAND-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
406 AM EDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

RAIN TODAY WILL BE HEAVY AT TIMES WITH AS MUCH AS 1.5 TO 2.0 INCHES
ESPECIALLY DURING THE DAYTIME HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-NJZ013-014-020-022>027-240815-
INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH-
OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
406 AM EDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

THE RIP CURRENT RISK FOR TODAY WILL BE HIGH WHICH MEANS THAT
DANGEROUS AND POTENTIALLY LIFE THREATENING CONDITIONS EXIST FOR
ALL PEOPLE ENTERING THE SURF.

RAIN TODAY WILL BE HEAVY AT TIMES WITH AS MUCH AS 1 TO 1.5 INCHES
EXCEPT 2 INCHES IN NORTHERN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-240815-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
406 AM EDT MON JUL 23 2007

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

RAIN TODAY WILL BE HEAVY AT TIMES WITH AS MUCH AS 1 TO 1.5 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EBERWINE

In the hours before

Special weather statement, Jul 23, 3:39 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EDT MON JUL 23 2007

NJZ001-007>010-012>015-018>020-022-025>027-PAZ069-071-231345-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BUCKS-PHILADELPHIA-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JACKSON...HAMMONTON...ATLANTIC CITY...LONG BEACH ISLAND...
WHARTON STATE FOREST...DOYLESTOWN
439 AM EDT MON JUL 23 2007

..HEAVY RAIN MOVING TOWARD THE NEW JERSEY COAST...

AN AREA OF RAIN WAS APPROACHING THE NEW JERSEY COAST AND SOME OF
IT IS HEAVY. RAINFALL AMOUNTS OVER AN HOURS TIMES FROM THE DOPPLER
RADAR INDICATE AS MUCH AS THREE QUARTERS TO AN INCH. HEAVIER RAIN
WAS FARTHER OFFSHORE AND WILL RESULT IN HEAVIER RATES OF RAINFALL.

THE LEADING EDGE OF THE RAIN HAS REACHED THE BARRIER ISLANDS AND IT
WILL CONTINUE TO MOVE TO THE NORTHWEST INTO INTERIOR SECTIONS OF
NEW JERSEY. LOW PRESSURE IS MOVING NORTH ALONG THE COAST AND IS
BEING CARRIED INLAND BY AN UPPER LEVEL LOW OVER THE OHIO VALLEY.

THE TIDES AT THE SHORE ARE ENTERING A LOW TIDE CYCLE PERIOD SO ANY
STREET FLOODING FROM THE RAIN IS NOT GO TO BE DRASTICALLY
AFFECTED BY THE TIDE. HOWEVER, SOME ROADS LEADING OFF BARRIER
ISLANDS MAY BE TEMPORARILY FLOODED AT THE LOWEST SPOTS.

SO FAR, THERE ISNT ANY LIGHTNING WITH THE SHOWERS BUT SOME
THUNDERSTORMS ARE LIKELY TO DEVELOP THIS MORNING.

THE RAIN WILL BEGIN TO IMPACT THE RUSH HOUR FROM THE SHORE INLAND
OVER THE NEXT COUPLE OF HOURS. DRIVE WITH CARE THIS MORNING.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Somerset

When
July 23, 7:00 AM EST to 3:00 PM EST
Where
Somerset County, Lamington to Basking Ridge
Reported by
Mesonet
Coordinates
40.670, -74.720

Heavy Rain, Middlesex

When
July 23, 7:00 AM EST to 3:00 PM EST
Where
Middlesex County, Colonia to Perth Amboy
Reported by
Mesonet
Coordinates
40.580, -74.300

Heavy Rain, Monmouth

When
July 23, 7:00 AM EST to 3:00 PM EST
Where
Monmouth County, Matawan to Asbury Park
Reported by
Mesonet
Coordinates
40.420, -74.220

Heavy Rain, Morris

When
July 23, 8:00 AM EST to 4:00 PM EST
Where
Morris County, Budd Lake to Mendham
Reported by
Mesonet
Coordinates
40.880, -74.730

Heavy Rain, Sussex

When
July 23, 9:00 AM EST to 6:00 PM EST
Where
Sussex County, Wallpack Center to Hopatcong
Reported by
Mesonet
Coordinates
41.170, -74.900

Heavy Rain, Warren

When
July 23, 9:00 AM EST to 6:00 PM EST
Where
Warren County, Walnut Vly to Hackettstown
Reported by
Mesonet
Coordinates
40.970, -75.020

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52670, 52672, 52674, 52671, 52667, 52668.